Anaphylaxis is an IgE mediated severe allergic reaction causing release of vasoactive substances from mast cells and basophils after re-exposure to an antigen. Signs and symptoms include flushing, urticaria, hypotension, tachycardia, bronchospasm, cardio-respiratory arrest etc. It can occur at induction of anaesthesia when multiple drugs are being administered, but prompt diagnosis with correct management is the key to a successful outcome. This case report describes a patient who developed severe bronchospasm with difficulty in inflating the lungs and dropping oxygen saturations, alongwith hypotension, tachycardia and widespread flushing, at induction of anaesthesia for elective breast surgery. She was promptly managed and her hypotension was corrected, but the bronchospasm was more resistant to treatment. The patient also developed ST segment elevation, which was successfully managed with intravenous glyceryltrinitrate. The bronchospasm responded slowly to salbutamol and aminophylline. The patient underwent surgery and was discharged home on the third postoperative day.
Publication (Name of Journal)
Journal of Pakistan Medical Association
(2007). Severe anaphylactic reaction at induction of anaesthesia. Journal of Pakistan Medical Association, 57(9), 463-466.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_anaesth/307